Japan’s health ministry on Thursday reported the death of a sixth infant who recently received vaccinations made by Pfizer or Sanofi-Aventis that have been suspended since last week.
The ministry said the unidentified boy, aged between six months and one year, died seven days after receiving Sanofi Pasteur’s ActHIB in combination with a DPT shot for diphtheria, whooping cough and tetanus on February 15.
The latest case followed the ministry’s earlier reports that five infants under three years old had died since early February after receiving the vaccinations alone or in combination with other drugs.
At least three of the six infants suffered from known pre-existing heart conditions and other illnesses.
Read the rest of the story: Japan reports sixth infant death after vaccination.
The health ministry has decided to suspend the use of two types of publicly subsidized vaccines following the deaths of four children.
Municipal governments were notified of the decision.
The two types are the Hib vaccine, which prevents bacterial meningitis, and a vaccine against streptococcus pneumonia.
There have been no reports so far from the doctors who treated the children that there is a causal relationship between the vaccines and the deaths, according to the Health, Labor and Welfare Ministry.
The ministry is planning to assemble a panel of experts this week after consulting with other doctors to examine the cases, according to officials.
The ministry is expected to let the vaccinations resume if the panel decides the two vaccines don’t pose serious safety concerns.
Read the rest of the story: Four infant deaths trigger vaccines halt.